Texas, 2013

Lightning Strike and Heavy Rain in Texas, December 21, 2013

December 21, 2013 · NWS FWD · 3 events in 2 counties and zones

Slick roads caused by heavy rain resulted in 2 fatalities in Dallas. Lightning started a fire at a gas well in Somervell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$36,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Slick roads caused by heavy rain resulted in 2 fatalities in Dallas. Lightning started a fire at a gas well in Somervell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 21, 3:16 AM CST, 2 minutes earlier.

Area forecast discussion, Dec 21, 3:16 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
316 AM CST SAT DEC 21 2013

.DISCUSSION...
STRONG UPPER LEVEL LOW IS NOW APPROACHING WEST TEXAS AND WILL
SWING NORTHEAST INTO OKLAHOMA TODAY. UPPER LEVEL LIFT AHEAD OF THE
LOW IS OVERSPREADING THE REGION WITH WIDESPREAD RAINS AND EMBEDDED
STORMS EXPECTED TO CONTINUE ACROSS NORTH TEXAS THROUGH THE MORNING
HOURS. THE COLD FRONT HAS MADE STEADY PROGRESS TO THE SOUTHEAST
AND AS OF 3 AM HAS CLEARED THE CWA. THE FRONT IS VERY
SHALLOW...ONLY 1 TO 3 THOUSAND FEET DEEP...AND THERE IS PLENTY OF
ELEVATED INSTABILITY AND MOISTURE ABOVE THE FRONTAL INVERSION FOR
CONVECTION. THROUGH THE MORNING HOURS WE WILL CONTINUE TO WATCH
FOR ISOLATED STRONG STORMS WHICH MAY PRODUCE SMALL HAIL AND
LOCALLY HEAVY RAINFALL...BUT THE REAL SEVERE WEATHER THREAT WILL
REMAIN TO THE EAST OF THE AREA IN THE WARM SECTOR. COLD ADVECTION
BEHIND THE FRONT HAS BEGUN TO WANE AND THE HEAVIER RAIN IS
DRAGGING WARMER AIR DOWN INTO THE LOW LEVELS. PREVIOUS LOCATIONS
THAT WERE FLIRTING WITH FREEZING HAVE WARMED INTO THE MID 30S AND
THUS THERE REMAINS NO CONCERN FOR ICING THIS FAR SOUTH EITHER.

RAIN WILL RAPIDLY END FROM WEST TO EAST LATE THIS MORNING AND
EARLY AFTERNOON AS A DRY SLOT ROTATES IN AROUND THE UPPER LOW.
WARM WESTERLY FLOW WILL BECOME FAIRLY STRONG JUST ABOVE THE
SURFACE...BUT THE SHALLOW FRONTAL INVERSION WILL BE A BIT STUBBORN
AND KEEP MOST OF THE REGION SOCKED IN WITH LOW CLOUDS AND CHILLY
TEMPERATURES FOR MOST OF THE DAY. THE EXCEPTION WILL BE THE
SOUTHWESTERN ZONES...WHERE THE CLOUDS/FRONTAL INVERSION SHOULD
BREAK BY MID AFTERNOON AND TEMPERATURES WILL RISE INTO THE 60S. IT
IS TOUGH TO SAY HOW FAR NORTHEAST THE CLEARING LINE AND WARM WINDS
MAKE IT BEFORE THE SUN ANGLE GETS TOO LOW...BUT WILL KEEP HIGHS IN
THE 50S NORTH OF A HEARNE TO WACO TO COMANCHE LINE...AND IN THE
40S GENERALLY NORTH OF A GRAHAM TO ARLINGTON TO EMORY LINE. CLEAR
SKIES MAY REACH THE I-20 CORRIDOR BY SUNSET...WHICH WOULD INCREASE
THE THREAT OF DENSE FOG THIS EVENING FOR THE I-20 AREA AND THIS
IS SOMETHING THAT WILL HAVE TO BE MONITORED. A REINFORCING COLD
FRONT WILL ARRIVE LATER TONIGHT AND NORTHERLY WINDS SHOULD END ANY
FOG THREAT. HOWEVER...LIFTING OF THE SHALLOW LAYER OF MOISTURE MAY
RESULT IN DRIZZLE BEHIND THE FRONT SUNDAY MORNING ALONG AND NORTH
OF I-20. TEMPS BEHIND THE FRONT SHOULD STAY ABOVE FREEZING WHEN
THIS OCCURS...SO LITTLE IMPACT IS EXPECTED FROM THIS ACTIVITY.

CLEARING SKIES WILL TAKE PLACE ON SUNDAY...WITH MOST OF THE REGION
SUNNY BY MID AFTERNOON. HIGHS WILL BE IN THE 40S WITH NORTHERLY
WINDS NEAR 15 MPH. WINDS WILL STAY UP ENOUGH SUNDAY NIGHT TO
INHIBIT GOOD RADIATIONAL COOLING...WITH LOWS GENERALLY IN THE MID
20S OVER THE REGION. MONDAY WILL BE SUNNY AND SEASONABLY COOL WITH
HIGHS ONLY IN THE MID 40S. STRONG RADIATIONAL COOLING IS EXPECTED
MONDAY NIGHT WITH THE USUAL COOLER LOCATIONS DROPPING INTO THE LOW
20S WITH MID TO UPPER 20S ELSEWHERE. TUESDAY WILL BE SUNNY AND A
LITTLE WARMER...WITH HIGHS IN THE 50S.

A SHORTWAVE TROUGH WILL DROP IN FROM THE NORTHWEST BY MIDWEEK.
MODEL GUIDANCE IS STILL NOT IN GREAT AGREEMENT REGARDING THIS
SYSTEM OR HOW THE 500MB HEIGHT FIELD WILL EVOLVE. NONETHELESS LOW
LEVEL MOISTURE SHOULD RETURN TO THE AREA ON CHRISTMAS DAY WITH
CLOUDS KEEPING HIGH TEMPS A BIT COOLER IN THE UPPER 40S TO LOW
50S. THERE SHOULD BE ENOUGH LOW LEVEL SATURATION AND WEAK
ISENTROPIC LIFT FOR A FEW SHOWERS CHRISTMAS DAY AND NIGHT. LOWS
CHRISTMAS NIGHT WILL REMAIN WELL ABOVE FREEZING DUE TO THE
SOUTHERLY WINDS AND CLOUD COVER. ECMWF SHOWS THE CHANCE OF RAIN
WILL END WEDNESDAY NIGHT WHILE THE GFS LINGERS IT INTO FRIDAY.
WILL CONTINUE WITH THE PREVIOUS FORECAST WHICH SHOWS LOW RAIN
CHANCES CONTINUING INTO THURSDAY WHEN A WEAK FRONT MOVES THROUGH
THE AREA. OTHERWISE QUIET WEATHER WITH TEMPS NEAR NORMAL IS
EXPECTED LATE WEEK INTO NEXT WEEKEND.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  48  34  43  27  46 / 100  10  10   0   0
WACO, TX              56  39  48  27  48 /  90  10  10   0   0
PARIS, TX             46  36  43  25  44 / 100  10  10   0   0
DENTON, TX            45  32  42  24  44 / 100  10  10   0   0
MCKINNEY, TX          46  33  42  25  44 / 100  10  10   0   0
DALLAS, TX            49  37  44  27  46 / 100  10  10   0   0
TERRELL, TX           50  37  45  26  47 / 100  10  10   0   0
CORSICANA, TX         52  40  47  28  48 / 100  10  10   0   0
TEMPLE, TX            60  41  50  28  49 /  90  10  10   0   0
MINERAL WELLS, TX     49  30  43  23  47 /  90  10  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 20, 11:04 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1104 PM CST FRI DEC 20 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1104 PM CST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TONIGHT.
SOME OF THE STORMS MAY CONTAIN HAIL TO THE SIZE OF QUARTERS. IN
AREAS SOUTHEAST OF A LINE FROM CAMERON TO ATHENS...DAMAGING WINDS
MAY ACCOMPANY THE STRONGEST STORMS. HEAVY RAIN WILL ALSO BE
POSSIBLE...PRIMARILY ACROSS NORTHEAST TEXAS. SOME LIGHT FREEZING
RAIN MAY OCCUR ALONG AND NORTHWEST OF A SHERMAN TO EASTLAND
LINE...WHICH MAY PRODUCE A LIGHT COATING ON CARS...TREES AND
OTHER ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM CHANCES WILL END FROM WEST TO EAST EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT
IN AREAS SOUTHEAST OF A LINE FROM CAMERON TO ATHENS.

The radar

The Dallas/Ft Worth radar (KFWS), 47 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Dallas

When
December 21, 3:18 AM CST
Where
Dallas County, 1.98 mi S of Oak Cliff
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$13,000
Reported by
Broadcast Media
Coordinates
32.691, -96.823

A vehicle lost control on I-35E due to slick roads from rain and crashed through a guardrail. The driver of the vehicle was killed and the passenger was injured.

Heavy Rain, Dallas

When
December 21, 4:40 AM CST
Where
Dallas County, 0.33 mi E of Arcadia Park
Deaths
0 direct, 1 indirect
Property damage
$13,000
Reported by
Broadcast Media
Coordinates
32.750, -96.894

Weather played a role in the death of a person who crashed their truck in the 4500 block of Davis Street near Cockrell Hill Rd. The roads were slick due to rain at the time of the accident. No other information about the deceased could be found.

Lightning, Somervell

When
December 21, 8:15 AM CST
Where
Somervell County, 2.88 mi ENE of Nemo
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.281, -97.622

A lightning strike started a fire at a gas well on CR 308 just north of Highway 67 between Glen Rose and Cleburne.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Dallas2013-12-2143MaleVehicle/Towed TrailerIndirect
Heavy Rain, Dallas2013-12-21Vehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488900, 488899, 488898.